Having chronic high blood sugar is a health problem. If left untreated, it may lead to diabetes, heart disease and many other health problems.
While eating a bit of cinnamon may help lower your blood sugar, eating too much may cause it to fall too low. This is called hypoglycemia, and it can lead to tiredness, dizziness and possibly fainting.
People who are most at risk of experiencing low blood sugar are those taking medicines for diabetes. This is because cinnamon may enhance the effects of these medicines and cause your blood sugar to fall too low.
SUMMARY: While eating cinnamon may help lower your blood sugar, eating too much may cause it to fall too low, especially if you’re on medication for diabetes. Common symptoms of low blood sugar are tiredness, dizziness and fainting.
Eating too much ground cinnamon in a single sitting may cause breathing problems.
This is because the spice has a fine texture that can make it easy to inhale. Accidentally inhaling it can cause coughing, gagging and make it hard to catch your breath.
Also, the cinnamaldehyde in cinnamon is a throat irritant and may cause further breathing problems.
People with asthma or other medical conditions that affect breathing need to be especially careful of accidentally inhaling cinnamon, as they are more likely to experience trouble breathing.
SUMMARY: Eating too much ground cinnamon in a single sitting may cause breathing problems. The fine texture of the spice makes it easy to inhale and irritate the throat, which may cause coughing, gagging and trouble catching your breath.
3. May Interact With Certain Medications
Cinnamon is safe to eat in small to moderate amounts with most medications.
However, taking too much may be an issue if you’re taking medication for diabetes, heart disease or liver disease. This is because cinnamon may interact with those medicines, either enhancing their effects or intensifying their side effects.
For example, Cassia cinnamon contains high amounts of coumarin, which can cause liver toxicity and damage if consumed in high amounts.
If you are taking medicines that may affect your liver, such as paracetamol, acetaminophen and statins, too much cinnamon may increase the chance of liver damage.
Also, cinnamon may help lower your blood sugar, so if you’re taking medications for diabetes, the spice may enhance their effects and cause your blood sugar to fall too low.
SUMMARY: If eaten in large amounts, cinnamon may interact with medications for diabetes, heart disease and liver disease. It may either enhance their effects or increase their side effects.